Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 171, NWS Midland/Odessa, TX

June 13, 2003Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2003, 1:27 PM CDT for Mitchell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 1:27 PM CDT (18:27 UTC)
Expired
Jun 13, 2003, 2:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 131827
SVRMAF
TXC335-131915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 215 PM CDT

* AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF COLORADO CITY...MOVING EAST
  AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  COLORADO CITY...WESTBROOK...LORAINE AND CUTHBERT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3249 10117 3210 10117 3210 10068 3249 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:45 AM CDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 3:45 AM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT FRI JUN 13 2003

ACTIVE WEATHER PERIOD COMING UP TODAY THROUGH THIS WEEKEND.
FOR TODAY A STRING OF SOUTHERN STREAM DISTURBANCES EMBEDDED
IN A SHORTWAVE TROUGH ACROSS THE DESERT SOUTHWEST WILL IMPINGE
ON A DRYLINE. THE DRYLINE SHOULD HOLD MUCH FURTHER WEST TODAY
ACROSS THE CENTRAL PERMIAN BASIN AS THE 700 MILLIBAR FLOW BACKS
CONSIDERABLY AHEAD OF THE AFOREMENTIONED SYSTEM. STRONG HEATING
AND VERY HIGH MOISTURE WILL ALLOW A VERY UNSTABLE ATMOSPHERE TO
DEVELOP BY THIS AFTERNOON AHEAD OF THE DRY LINE. THE INSTABILITY
COMBINED WITH DECENT SHEAR SHOULD PRODUCE A ROUND OF SEVERE WEATHER.
THE HIGHEST CHANCE POPS TODAY AND TONIGHT WILL BE IN THE EXTREME
WESTERN LOW ROLLING PLAINS CLOSEST TO THE TRACK OF THE NORTHERN
STREAM DISTURBANCE AND DRYLINE/FRONT INTERSECTION. THIS WILL ALSO
BE THE GREATEST SEVERE THREAT.

KEPT A SLIGHT CHANCE OF THUNDERSTORMS FOR MOST OF THE REGION SATURDAY
THROUGH TUESDAY OF THE EXTENDED AS A NORTH TO NORTHWEST FLOW WILL
BRING SEVERAL DISTURBANCES INTO THE AREA WITH PLENTY OF MOISTURE
AND INSTABILITY ALONG WITH UPSLOPE FLOW. EXACT PLACE AND TIME
OF HIGHEST POPS WILL DEPEND ON TIMING AND STRENGTH OF THE SHORTWAVES.

NO CHANGES TO THE EXTENDED FORECAST WEDNESDAY AND THURSDAY.

PRELIMINARY NUMBERS:

MAF  098/068 093/067 091 222
CNM  099/065 094/064 095 -02
MRF  090/057 090/058 089 -12
FST  099/071 095/069 094 222

.MAF...
TX...NONE.
NM...NONE.

12
Hazardous weather outlook, Jun 13, 10:46 AM CDT, 2 hours 41 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A GAIL TO COLORADO CITY LINE. THESE THUNDERSTORMS
MAY PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS MAY BE REQUESTED THIS AFTERNOON AND AGAIN SATURDAY AFTERNOON.

PLATT

In the hours before

Special weather statement, Jun 13, 12:10 PM CDT, 1 hour 17 minutes before
TXZ045>048-050>053-060>063-069-070-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 700 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 13, 12:10 PM CDT, 1 hour 17 minutes before
TXZ045>048-050>053-060>063-069-070-132300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 600 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:33 AM CDTSevere Thunderstorm WarningMAFTerrell42 min
Jun 13, 2:21 PM CDTFlash Flood WarningMAFMitchell3 hr
Jun 13, 2:26 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 13, 2:37 PM CDTSevere Thunderstorm WarningMAFMidland53 min
Jun 13, 2:40 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 13, 2:59 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min
Jun 13, 3:01 PM CDTSevere Thunderstorm WarningMAFMartin59 min
Jun 13, 3:08 PM CDTSevere Thunderstorm WarningMAFHoward37 min
Jun 13, 3:11 PM CDTSevere Thunderstorm WarningMAFMidland64 min
Jun 13, 3:12 PM CDTSevere Thunderstorm WarningMAFUpton63 min
Jun 13, 3:20 PM CDTFlash Flood WarningMAFHoward4 hr
Jun 13, 3:45 PM CDTSevere Thunderstorm WarningMAFHoward60 min
Jun 13, 3:57 PM CDTSevere Thunderstorm WarningMAFMartin33 min
Jun 13, 4:04 PM CDTSevere Thunderstorm WarningMAFDawson56 min
Jun 13, 4:14 PM CDTSevere Thunderstorm WarningMAFMidland31 min
Jun 13, 4:18 PM CDTSevere Thunderstorm WarningMAFReagan57 min
Jun 13, 4:40 PM CDTSevere Thunderstorm WarningMAFMidland80 min
Jun 13, 4:45 PM CDTFlash Flood WarningMAFMartin2 hr
Jun 13, 4:53 PM CDTSevere Thunderstorm WarningMAFAndrews52 min
Jun 13, 5:18 PM CDTSevere Thunderstorm WarningMAFReagan42 min
Jun 13, 5:23 PM CDTTornado WarningMAFGaines52 min
Jun 13, 5:47 PM CDTSevere Thunderstorm WarningMAFDawson58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.